Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Topeka, KS

May 21, 2019Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2019, 5:14 PM CDT for Ottawa County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 5:14 PM CDT (22:14 UTC)
Expired
May 21, 2019, 6:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:08 PM CDTHAIL 1Bennington, KSHAIL UP TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS53 KTOP 212214
SVRTOP
KSC143-212300-
/O.NEW.KTOP.SV.W.0071.190521T2214Z-190521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
514 PM CDT Tue May 21 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Ottawa County in north central Kansas...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located 6 miles west of
  New Cambria, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bennington, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3925 9760 3922 9737 3912 9737 3896 9747
      3896 9772
TIME...MOT...LOC 2214Z 202DEG 24KT 3891 9762 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
019 
WWUS53 KTOP 212229
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
529 PM CDT Tue May 21 2019

KSC143-212300-
/O.CON.KTOP.SV.W.0071.000000T0000Z-190521T2300Z/
Ottawa-
529 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN OTTAWA COUNTY...

At 528 PM CDT, a severe thunderstorm was located near Niles, moving 
north at 25 mph. Another severe thunderstorm was located near 
Saline, moving northeast at 30 mph. 

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bennington, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9737 3912 9737 3896 9747 3896 9771
      3925 9757
TIME...MOT...LOC 2228Z 202DEG 16KT 3902 9748 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 21, 3:58 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
358 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue May 21 2019

This afternoon the nearly vertically-stacked closed mid-level low
and surface low were quickly lifting northward into western KS, with
the associated surface warm front gradually lifting northward toward
the CWA. Despite the widespread morning precipitation diminishing by
late morning, there has been very little in the way of breaks in the
cloud cover this afternoon, thus limiting the rise in temperatures
as readings are generally in the 50s with low 60s starting to extend
into central and east central KS.  However, some better clearing in
the cloud cover was noted into central KS, and this break in the
cloud cover was enough to support some increased instability to get
scattered thunderstorm development ahead of the warm front. With the
northward lift of the warm front, dewpoints into the 60s were also
gradually lifting into central to east central KS. Model guidance
continues to show steepening low-level and mid-level lapse rates
late this afternoon into this evening, supporting increased
instability ahead of the warm front.  This increasing instability
combined with very strong deep layer shear should support scattered
thunderstorm development where the more favorable cloud cover
scattering has occurred.  Some strong to severe storms are possible,
with large hail being the primary hazard.  However, with favorable
SRH in place, also cannot rule out the potential for a few tornadoes
with this scattered thunderstorm activity. There is still some
uncertainty in the coverage of these thunderstorms into this
evening, but, in general, the best potential looks to be stretched
across central to north central and northeast KS.  As the surface
low and associated warm front quickly lift to the north,
thunderstorms should exit to the north by mid to late evening with
diminishing cloud cover expected overnight.  As a result, low
temperatures tonight look to drop into the mid 40s to low 50s.

A very brief period of dry weather is expected through much of the
day Wednesday before the next surface warm front starts lifting
northward toward the area.  Scattered showers and storms look to
develop along and north of this lifting warm front, with models
showing the northern extent of this precipitation possibly extending
into east central KS by mid/late Wednesday afternoon.  Decent
heating should occur through the day with southwesterly surface
winds aiding in afternoon temperatures reaching into the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue May 21 2019

On Wednesday, the upper-level low will continue to pivot towards the
High Plains as a positively-tilted trough enters the southwest US.
Higher surface pressure will overspread the area as a shortwave
ridge begins to move over the Central Plains. Models indicate that
there could be a weak boundary associated with the inverted surface
trough. On Wednesday night as the low-level jet increases,
convergence and moisture advection into this boundary could be a
focus for thunderstorm development. 0-6 km bulk shear is forecast to
be around 60 kts with modest instability. This would support
organized updrafts and the potential for large hail and damaging
winds. With the potential for additional rainfall starting Wednesday
evening, a new flash flood watch may be needed into Thursday.

For Thursday and Thursday night, the aforementioned upper low
will traverse the Rockies and into the High Plains region. In
response, lee troughing will help transport warm, moist air into
the region. With increasing instability and deep layer shear on
the order of 55 kts, there could be the potential for organized
supercell thunderstorms. Better environmental forcing will be west
of the forecast area, so it appears that storms will initiate in
western KS and move into the forecast area during the afternoon
and evening. Forecast hodographs across north-central KS support
the risk for tornadoes.

Beyond Thursday night, models show continuous southwest flow aloft
for the remainder of the period. With this continuing pattern and
the potential for lingering boundaries, continuous showers and
thunderstorms are possible through the end of the period. With soils
already wet from previous rain, flooding and flash flooding will be
possible with any prolonged period of precipitation. High
temperatures throughout the period should stay around normal with
highs near 80 and low temperatures in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue May 21 2019

MVFR ceilings will continue for TOP and FOE, and IFR ceilings for
MHK as precipitation continues through the area. Isolated
thunderstorms are possible later in the afternoon and into the
evening. Confidence in thunderstorm intensity and coverage is
uncertain at this time. Strong surface winds will veer through the
period and continue through the evening and morning hours for all
sites. LLWS is possible at TOP and FOE as the low-level jet
increases this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Bunker/Hennecke
AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 4:05 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
405 PM CDT Tue May 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
405 PM CDT Tue May 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Additional rainfall will continue to exacerbate flooding across
the area, with several rivers rising into or above flood stage.
Flash flooding is also possible for locations receiving locally
heavy rainfall over saturated ground, and a flash flood watch
remains in effect through this evening.

Scattered thunderstorms are expected across portions of central,
north central, and northeast Kansas with some strong to severe
storms possible. Large hail is the primary hazard, with some
damaging winds and a few tornadoes also possible. These
thunderstorms should exit to the north and diminish by mid to
late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening thunderstorms may bring another chance for
severe weather, with another threat for severe storms Thursday
into Thursday night.

River flooding is expected to continue through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of north central
to central Kansas tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 21, 4:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          2 SSW CHAPMAN           38.95N 97.04W
05/21/2019                   DICKINSON          KS   TRAINED SPOTTER

            TORNADO NEAR RAIN RD AND 2400 AVE. TREE
            DEBRIS NOTED.

&&

ACH
Local storm report, May 21, 4:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          4 NNE CHAPMAN           39.03N 96.99W
05/21/2019                   DICKINSON          KS   PUBLIC

            K 18 HWY EAST OF SAGE RD, BRIEF TOUCHDOWN OF
            A ROPE TORNADO.

&&

ACH
Local storm report, May 21, 5:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          2 E CHAPMAN             38.97N 96.99W
05/21/2019                   DICKINSON          KS   PUBLIC

            SOLDIER VIEWING FROM MILFORD LAKE DAM COULD
            SEE A TORNADO BRIEFLY BUT IT LIFTED AND WAS
            HAVING A HARD TIME REORGANIZING.

&&

BD
Local storm report, May 21, 5:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     4 ENE CHAPMAN           39.00N 96.96W
05/21/2019                   DICKINSON          KS   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NEAR I-70 AND THE
            GEARY AND DICKINSON COUNTY LINE.

&&

ACH
Local storm report, May 21, 5:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             6 NNE CHAPMAN           39.05N 96.98W
05/21/2019  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            COULDNT SEE THE TORNADO BUT HAD QUARTER SIZE
            HAIL.

&&

BD
Local storm report, May 21, 5:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TORNADO          6 WNW JUNCTION CITY     39.06N 96.94W
05/21/2019                   GEARY              KS   TRAINED SPOTTER

            CONFIRMED TORNADO JUST SOUTH OF MILDFORD
            LAKE.

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:06 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
May 20, 9:01 PM CDTFlash Flood WarningTOPAnderson4 hr
May 20, 10:30 PM CDTFlash Flood WarningTOPFranklin4 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon9 days
May 20, 10:33 PM CDTRiver Flood WarningTOPWashington55 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCoffey11 days
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon21 days
May 20, 10:33 PM CDTRiver Flood WarningTOPAnderson44 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPFranklin56 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCloud58 hr
May 20, 11:09 PM CDTFlash Flood WarningTOPLyon4 hr
May 20, 11:58 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon14 hr
May 21, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Lyon, Morris, Osage, Shawnee59 min
May 21, 3:44 AM CDTAreal Flood WarningTOPJefferson17 hr
May 21, 5:57 AM CDTRiver Flood WarningTOPFranklin63 hr
May 21, 9:02 AM CDTAreal Flood AdvisoryTOPDickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more5 hr
May 21, 9:56 AM CDTRiver Flood WarningTOPLyon3 days
May 21, 10:38 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more52 min
May 21, 11:27 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more63 min
May 21, 12:04 PM CDTRiver Flood WarningTOPShawnee9 hr
May 21, 1:55 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more6 hr
May 21, 2:34 PM CDTSpecial Weather StatementTOPOttawa26 min
May 21, 3:21 PM CDTRiver Flood WarningTOPLyon23 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson47 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson66 hr
May 21, 3:22 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
May 21, 4:00 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
May 21, 4:20 PM CDTSpecial Weather StatementTOPClay, Washington40 min
May 21, 4:28 PM CDTTornado WarningTOPDickinson, Geary32 min
May 21, 4:56 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley34 min
May 21, 5:09 PM CDTRiver Flood WarningTOPCoffey21 days
May 21, 5:18 PM CDTTornado Warning Tornado observedTOPGeary, Pottawatomie, Riley27 min
May 21, 5:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley45 min
May 21, 5:51 PM CDTSpecial Weather StatementTOPClay, Washington24 min
May 21, 5:59 PM CDTSpecial Weather StatementTOPClay, Ottawa31 min
May 21, 6:04 PM CDTSpecial Weather StatementTOPDouglas, Franklin, Jackson, Jefferson, Shawnee26 min
May 21, 6:10 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington50 min
May 21, 6:11 PM CDTSpecial Weather StatementTOPWashington49 min
May 21, 6:12 PM CDTTornado WarningTOPMarshall, Pottawatomie33 min
May 21, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Shawnee46 min
May 21, 6:20 PM CDTTornado Warning Tornado observedTOPJackson, Shawnee40 min
May 21, 6:25 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee35 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningTOPNemaha, Pottawatomie39 min
May 21, 6:39 PM CDTTornado WarningTOPMarshall, Nemaha36 min
May 21, 6:51 PM CDTTornado Warning Tornado observedTOPJackson24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.